Iowa, 2017Heavy Snow in Iowa, February 23 to 24, 2017
February 23 to 24, 2017 · NWS OAX · 1 event in 1 county or zone
A strong upper level disturbance and associated surface cyclone moved from the central Rockies early on the 23rd across Nebraska and Iowa and into the mid Mississippi River Valley by late on the 24th. Along the track of this system significant precipitation was observed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance and associated surface cyclone moved from the central Rockies early on the 23rd across Nebraska and Iowa and into the mid Mississippi River Valley by late on the 24th. Along the track of this system significant precipitation was observed. This initially developed as scattered thunderstorms across eastern Nebraska into western Iowa with some hail reported. To the north of these thunderstorms snow began to fall over northeast Nebraska during the evening on the 23rd, and then quickly into west central Iowa. The snow, heavy at times, continued into Friday the 24th. North and northwest winds of 15 to 25 mph with gusts over 30 mph also created considerable blowing and drifting of the new snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 23, 2:55 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Feb 23, 2:55 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
255 PM CST Thu Feb 23 2017
.SHORT TERM...(tonight through Sunday)
Issued at 220 PM CST Thu Feb 23 2017
...Major winter storm still on track to affect the region through
Friday...
Forecast overall remains on track for a major winter storm to
affect the region tonight into Friday. Some complications for the
expected weather include a chance of thunderstorms this evening
across southeast Nebraska and southwest Iowa, which will include a
severe threat with some hail possible. Second compounding factor
will be a changeover from rain to snow, where that initially sets
up, and how fast it moves southeast through time. Northeasterly
winds will continue to increase to 20 to 30 mph through time, with
gusts 30 to 40 mph possible. One of the major changes that we
have made with the upcoming package is to include a slightly
faster changeover from rain to snow based pm Rap model trends.
A couple of notes regarding QPF, the GFS model came in a little
lower, while the SREF and NAM models perhaps a little higher,
which both indicate up to 12 inches or more from northern NE
through northern IA. The ECMWF as not as high, similar to the GFS.
Blending all of that together, combined with input from WPC.
Overall, forecast snowfall amounts have not changed significantly
from the previous package. We are still forecasting 6 to 10 inches
for the northern half of the forecast area, from 2 to 5 along and
either side of Interstate 80, and an inch or less in southeast
Nebraska.
Concerning our current package of winter weather headlines, we
anticipate no major changes with this package, although we may
adjust the start time of the last group of headlines. We feel the
the overall alignment and message of expected impacts looks good
with current products in effect. We do have very strong winds
forecast with this system, and will continue to mention near
blizzard conditions expected with 1/2 mile visibility along with
blowing snow and possibly drifting. However, just not confident
we'll see widespread 1/4 mile visibility for 3+ hours, thus have
no plans to upgrade any of the area to a blizzard warning at this
time.
Snow accumulation rates will be winding down significantly Friday
afternoon, tapering to flurries, and ending altogether before
midnight. Due to recent warmth, soil temperatures are running in
the mid to upper 40s. This will easily be overcome by expected
rates.
Impacts to travel will eventually develop. Near blizzard
conditions are expected across northeast NE and northwest IA.
Travel may eventually become impossible over parts of of the area.
Quiet weather expected on Saturday. Another weather system brings
a chance of small snow and rain south of I80 on Sunday, with the
GFS a little more robust than the ECMWF.
.LONG TERM...(Sunday night through Thursday)
Issued at 220 PM CST Thu Feb 23 2017
Another quick moving weather system moves through the region on
Tuesday. Again, the GFS is more robust with this than the ECMWF,
but we will have a chance of snow and rain in the forecast. And
one more system may graze our northern counties on Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1126 AM CST Thu Feb 23 2017
A storm complex moving through the region will result in
deteriorating conditions at all terminals tonight and Friday.
Regional radar mosaic already showing activity across sern SD
into nrn/wrn Neb. Expect a gradual transition from a RA/SN mix to
all SN as precipitation continues to expand swd over the rest of
ern Neb this afternoon/overnight. SN/BLSN will also become a
factor late tonight...driving vsbys down into IFR territory pretty
much through Friday morning.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning from 6 AM Friday to midnight CST Friday
night for NEZ034-044-045.
Winter Weather Advisory from 6 AM Friday to midnight CST Friday
night for NEZ050>053-065>067.
Winter Storm Warning from 10 PM this evening to midnight CST
Friday night for NEZ015-032-033-042-043.
Winter Storm Warning from 6 PM this evening to midnight CST
Friday night for NEZ011-012-016>018-030-031.
IA...Winter Storm Warning from 6 AM Friday to midnight CST Friday
night for IAZ043-055.
Winter Weather Advisory from 6 AM Friday to midnight CST Friday
night for IAZ056-069-079.
&&
SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...DEEHazardous weather outlook, Feb 23, 11:57 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1157 AM CST Thu Feb 23 2017
IAZ043-055-NEZ011-012-015>018-030>034-042>045-240800-
MONONA-HARRISON-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-
MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
1157 AM CST Thu Feb 23 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A winter storm warning remains in effect overnight through Friday
evening. Rain will be the primary precipitation type until about
late afternoon to early evening evening before turning to a rain
and snow mix. All snow is expected then shortly before midnight.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Snowfall will continue on into Friday then gradually taper off
early Friday evening. Snow will be heavy at times late tonight
and Friday. Snow accumulating will generally range anywhere from
5 to 10 inches with locally higher amounts possible. Also,
northeast winds gusting around 35 mph will likely cause
considerable blowing and drifting snow with near blizzard
conditions possible at times late tonight into Friday evening.
This will make traveling conditions very hazardous to nearly
impossible. Snowfall will gradually taper off early Friday
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
IAZ056-069-079-NEZ050>053-065>067-240800-
SHELBY-POTTAWATTAMIE-MILLS-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-
1157 AM CST Thu Feb 23 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A few thunderstorms remain possible possible this afternoon and
evening, with a chance for small hail in some of the stronger
storms.
Rain will remain the primary precipitation type through this
evening before turning to a rain and snow mix...then snow shortly
after midnight.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A winter weather advisory remains in effect Friday and Friday
evening. A mix of rain and snow is expected to turn to all snow
early Friday morning with snow continuing until Friday early
evening. Snow accumulations of 3 to 5 inches are expected with
locally higher amounts possible. Also, gusty winds will likely
create areas of blowing and drifting snow resulting in reduced
visibilities which will make traveling conditions quite hazardous
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
IAZ080-090-091-NEZ068-078-088>093-240800-
MONTGOMERY-FREMONT-PAGE-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-
PAWNEE-RICHARDSON-
1157 AM CST Thu Feb 23 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A few thunderstorms are also possible this afternoon and evening,
with a chance for small hail in some of the stronger storms.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A rain and snow mix will change over to all snow early Friday
morning with snowfall continuing until early Friday evening with
accumulations of 1 to 3 inches expected. Gusty northwest winds may
create areas of blowing snow causing reduced visibilities. If
traveling, caution is advised.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight or Friday.
Heavy Snow, Monona
- When
- February 23, 5:00 PM CST to February 24, 2:00 PM CST
- Where
- Monona forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Heavy snow fell across the western and northern halves of the county. A measured 8 inches was reported at Castana and Little Sioux.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New Mexico, February 23, 2017$75,000 · 60 kt wind · 15 events
- Winter Storm and Winter Weather in Nebraska, February 23 to 24, 201724 events
- Winter Storm in Nebraska, February 23 to 24, 201720 events
- Winter Storm and Winter Weather in South Dakota, February 23 to 24, 201718 events
- Blizzard in Iowa, February 23 to 24, 201718 events
- Blizzard in Iowa, February 23 to 24, 201711 events
- Heavy Snow in Nebraska, February 23 to 24, 201710 events
- Winter Storm in South Dakota, February 23 to 24, 20179 events
- Winter Storm in Minnesota, February 23 to 24, 20179 events
- High Wind in Texas, February 23, 20178 events
- Winter Storm in Minnesota, February 23 to 24, 20176 events
- Blizzard in Minnesota, February 23 to 24, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673253.